Alert archive / Virginia / Tornado Warnings in 2009

Tornado Warning 14, NWS Blacksburg, VA

June 26, 2009Buckingham County, Virginia

NWS Blacksburg, VA issued this tornado warning at Jun 26, 2009, 9:03 PM EDT for Buckingham County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2009, 9:03 PM EDT (01:03 UTC)
Expired
Jun 26, 2009, 9:46 PM EDT
In force
43 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 136 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 9:15 PM EDTHAIL 11 Nw Gold Hill, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KRNK 270103
TORRNK
VAC029-270200-
/O.NEW.KRNK.TO.W.0014.090627T0103Z-090627T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
903 PM EDT FRI JUN 26 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA

* UNTIL 1000 PM EDT.

* AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GOLD
  HILL...OR 8 MILES NORTH OF DILLWYN...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GOLD HILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

WHEN IT IS SAFE TO DO SO...PLEASE RELAY YOUR SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT...1...8 6
6...2 1 5...4 3 2 4.

&&

LAT...LON 3748 7836 3746 7838 3746 7839 3766 7847
      3769 7841 3761 7827
TIME...MOT...LOC 0103Z 323DEG 10KT 3766 7843

$$

DS
3 follow-up statements
000 
WWUS51 KRNK 270112
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
912 PM EDT FRI JUN 26 2009

VAC029-270200-
/O.CON.KRNK.TO.W.0014.000000T0000Z-090627T0200Z/
BUCKINGHAM VA-
912 PM EDT FRI JUN 26 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR EASTERN
BUCKINGHAM COUNTY...

AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR GOLD HILL...OR 7
MILES NORTHEAST OF DILLWYN...MOVING SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

&&

LAT...LON 3748 7836 3746 7838 3746 7839 3766 7847
      3769 7841 3761 7827
TIME...MOT...LOC 0112Z 323DEG 10KT 3763 7841

$$

DS
000 
WWUS51 KRNK 270129
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 PM EDT FRI JUN 26 2009

VAC029-270200-
/O.CON.KRNK.TO.W.0014.000000T0000Z-090627T0200Z/
BUCKINGHAM VA-
929 PM EDT FRI JUN 26 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR EASTERN
BUCKINGHAM COUNTY...

AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR GOLD HILL...OR 6
MILES NORTHEAST OF DILLWYN...MOVING SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

&&

LAT...LON 3748 7836 3746 7838 3746 7839 3766 7847
      3769 7841 3761 7827
TIME...MOT...LOC 0129Z 323DEG 10KT 3759 7837

$$

DS
000 
WWUS51 KRNK 270146
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 PM EDT FRI JUN 26 2009

VAC029-270155-
/O.CAN.KRNK.TO.W.0014.000000T0000Z-090627T0200Z/
BUCKINGHAM VA-
946 PM EDT FRI JUN 26 2009

...THE TORNADO WARNING FOR EASTERN BUCKINGHAM COUNTY IS CANCELLED...

THE TORNADO THREAT FOR THE WARNED AREA HAS ENDED. THE THUNDERSTORM
PRODUCING THE TORNADO HAS WEAKENED AND MOVED OUT OF THE WARNING AREA.
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THIS AREA UNTIL 
1100 PM.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

LAT...LON 3748 7836 3746 7838 3746 7839 3766 7847
      3769 7841 3761 7827
TIME...MOT...LOC 0145Z 314DEG 11KT 3756 7830

$$

DS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jun 26, 7:17 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 26, 7:17 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT FRI JUN 26 2009

.SYNOPSIS...
A WEAK COLD FRONT OVER THE OHIO VALLEY WILL CROSS INTO THE
CAROLINAS TONIGHT. ANOTHER WEAK HIGH PRESSURE WILL BE OVER THE
REGION SATURDAY...AND THEN ANOTHER COLD FRONT WILL SWEEP THROUGH
LATER SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
HAVE DECREASED CHANCES FOR THUNDERSTORMS INTO THIS EVENING...AS IT
IS TURNING OUT THAT THE CWA IS IN BETWEEN THE BETTER UPPER
FORCING ASSOCIATED WITH THE JET DYNAMICS AND PVA FROM NRN VA
NORTHWARD...AND THE BETTER INSTABILITY AND LOW LEVEL CONVERGENCE
WEST OF THE APPLNS IN KY. STILL THINK THAT THERE WILL BE SCATTERED
TSTMS- PARTICULARLY IN THE MTNS ALONG THE WESTERN SLOPES. WITH
MODERATE TO STRONG INSTABILITY...AND WEAK TO MODERATE SHEAR...A
FEW OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS THE MAIN
THREAT.

TSTM ACTIVITY WILL CONTINUE INTO THE EVENING HOURS...BUT SHOULD
WANE WITH LOSS OF HTG AS THE UPPER LEVEL FORCING WILL BE NORTH AND
EAST OF THE FORECAST AREA. HAVE INCLUDED SOME FOG IN THE FORECAST
AS SFC DEWPOINTS WILL BE HIGH OVERNIGHT AND WINDS LIGHT. OVERNIGHT
LOWS WILL BE WARM AND MUGGY AS WELL- GENERALLY RANGING THROUGH THE
60S.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
IN THE WAKE OF THE FRONTAL BOUNDARY...HIGH PRESSURE WILL BUILD SOUTH
ACROSS OUR REGION SATURDAY. A DRY NWRLY FLOW SATURDAY SHOULD BRING
PLENTY OF SUNSHINE TO THE AREA...AND SEASONALLY WARM TEMPERATURES
FROM THE LOWER 80S...TO LOWER 90S IN SOUTHSIDE VA AND THE NW
PIEDMONT OF NC.

TRIMMED POPS LATE SATURDAY NIGHT AND SUNDAY IN THE MTNS. MODELS
HAVE BACKED OFF IN REGARDS TO MOISTURE RETURN/PRECIP. PLAYED
LOW TEMPERATURES CLOSER TO WARMER MET GUID. ELECTED TO USE GFSMOS
FOR HIGH TEMPERATURES ON SUNDAY WITH ITS LOWER 90S IN THE FOOTHILLS
AND PIEDMONT AHEAD OF FRONTAL BOUNDARY.

AFTER A COLD FRONTAL PASSAGE SUNDAY/SUNDAY NIGHT...MODELS ARE IN
GOOD AGREEMENT IN STRENGTHENING THE EASTERN TROUGH AND RETROGRADING
THE CENTRAL RIDGE...BUT WITH PLENTY OF DIFFERENCES IN THE POSITION
OF A CLOSED UPPER LOW IN THE TROUGH...AND THE TIMING OF INDIVIDUAL
SHORT WAVES AROUND THE LOW CENTER.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
USED A BLEND OF CONTINUITY AND HPC GUIDANCE WHICH LEANED TOWARDS
ECMWF FOR MEDIUM RANGE. IN GENERAL...THIS WEATHER PATTERN SHOULD
BRING SOME COOLER TEMPERATURES AND WITH STEEPENING LAPSE RATES...A
LITTLE BETTER CHANCE FOR DIURNAL CONVECTION- ESPECIALLY IF THERE ARE
ANY STRONGER SHORT WAVES THAT ROTATE AROUND THE UPPER LOW.

WITH A NORTHWEST FLOW INTO THE AREA...THE BEST CHANCES FOR AFT/EVE
TSTMS WILL BE IN THE MTNS...PARTICULARLY SE WV AND THE HIGHLANDS OF
VA. HELD ON TO NEAR NORMAL TEMPERATURES THROUGH FRIDAY WITH LOWS
MAINLY FROM IN THE MID 50S TO MID 60S...AND DAY TIME HIGHS RANGING
FROM MID 70S IN THE MTNS...TO MID 80S TO AROUND 90 IN THE EAST.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT OVER THE OHIO VALLEY WILL SWING THROUGH THE AREA
OVERNIGHT. AS THE COLD FRONT APPROACHES THIS EVENING...SCATTERED
THUNDERSTORMS MAY STILL DEVELOP ACROSS PARTS OF THE AREA AND THEN
LINGER THRU ABOUT 03-05Z. HOWEVER GIVEN A DEEP W/NW
FLOW...CONFIDENCE IN SEEING A SHOWER/STORM AT ANY OF THE TAF SITES
REMAINS LOW SO WILL ONLY KEEP VCNTY MENTION OF TSRA GOING IN A FEW
SITES THIS EVENING. ONCE ANY PRECIP FADES...EXPECT LINGERING
LOW LEVEL MOISTURE TO START PRODUCING FOG IN SPOTS WITH SOME LOW
CLOUDS ACROSS THE SE WVA LOCATIONS PER POST FRONTAL LIGHT NW FLOW LATE
TONIGHT. THIS PLUS ANY RAINFALL WILL LEAVE LOW LEVELS MOIST SO THE
CHANCE OF MVFR FOG IS GOOD IN THE FAVORED LOCATIONS...LYH...DAN...LWB.
LWB WILL LIKELY DROP DOWN TO LIFR TOWARD MORNING. ANY FOG/STRATUS
IN THE AREA WILL LIFT QUICKLY SAT MORNING.

DRY AIR OVER REGION BEHIND THE FRONT WILL BRING VFR FLIGHT
CONDITIONS SATURDAY. THE REGION WILL RETURN TO A WARM AND HUMID
AIRMASS SUNDAY WITH SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

THERE WILL BE A POSSIBILITY OF ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY...MAINLY IN THE MTNS. AFTERNOON AND EVENING
THUNDERSTORM COVERAGE WILL BE ON THE INCREASE BEGINNING WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/JH/JJ
Hazardous weather outlook, Jun 26, 11:50 AM EDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT FRI JUN 26 2009

NCZ003>006-019-020-VAZ011-013-014-016>020-022>024-032>035-043>047-
058-059-WVZ042>045-271600-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-PULASKI-
MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
1150 AM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT FROM ANY STORMS THAT BECOME SEVERE IS
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-VAZ007-009-010-012-015-271600-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
1150 AM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT FROM ANY STORMS THAT BECOME SEVERE IS
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AHEAD OF A COLD FRONT MOVING THROUGH LATE IN THE DAY. THERE WILL
BE A THREAT OF ISOLATED DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:06 PM EDTSevere Thunderstorm WarningRNKBuckingham84 min
Jun 26, 9:27 PM EDTSevere Thunderstorm WarningRNKBuckingham93 min
Jun 26, 9:55 PM EDTFlash Flood WarningRNKBuckingham5 hr
Jun 26, 10:56 PM EDTSevere Thunderstorm WarningRNKBuckingham64 min
Jun 27, 12:19 AM EDTSpecial Weather StatementRNKCumberland26 min

Nearby

Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.